Alert archive / Indiana / Beach Hazards Statements in 2025

Beach Hazards Statement 14, NWS Northern Indiana

September 24, 2025LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Sep 24, 2025, 3:25 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Sep 24, 2025, 10:00 AM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2025, 3:25 AM CDT (08:25 UTC)
In effect from
Sep 24, 2025, 10:00 AM CDT
Expired
Sep 25, 2025, 1:00 PM CDT
In force
27 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WHUS43 KIWX 240825
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
425 AM EDT Wed Sep 24 2025

INZ103-MIZ277-241630-
/O.NEW.KIWX.BH.S.0014.250924T1500Z-250925T1200Z/
Northern La Porte-Southern Berrien-
425 AM EDT Wed Sep 24 2025 /325 AM CDT Wed Sep 24 2025/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT /10 AM CDT/
THIS MORNING THROUGH THURSDAY MORNING...

* WHAT...Waves 3 to 5 feet, with strong rip and structural 
  currents expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...From 11 AM EDT /10 AM CDT/ this morning through 
  Thursday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
7 follow-up statements
539 
WHUS43 KIWX 241346
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
946 AM EDT Wed Sep 24 2025

INZ103-MIZ277-242200-
/O.CON.KIWX.BH.S.0014.250924T1500Z-250925T1200Z/
Northern La Porte-Southern Berrien-
946 AM EDT Wed Sep 24 2025 /846 AM CDT Wed Sep 24 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Waves 3 to 5 feet, with strong rip and structural 
  currents expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
614 
WHUS43 KIWX 241930
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
330 PM EDT Wed Sep 24 2025

INZ103-MIZ277-250330-
/O.CON.KIWX.BH.S.0014.000000T0000Z-250925T1200Z/
Northern La Porte-Southern Berrien-
330 PM EDT Wed Sep 24 2025 /230 PM CDT Wed Sep 24 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Waves 3 to 5 feet, with strong rip and structural 
  currents expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
651 
WHUS43 KIWX 242208
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
608 PM EDT Wed Sep 24 2025

MIZ177-250615-
/O.EXA.KIWX.BH.S.0014.000000T0000Z-250925T1200Z/
Northern Berrien-
608 PM EDT Wed Sep 24 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected.

* WHERE...Northern Berrien county.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-MIZ277-250615-
/O.CON.KIWX.BH.S.0014.000000T0000Z-250925T1200Z/
Northern La Porte-Southern Berrien-
608 PM EDT Wed Sep 24 2025 /508 PM CDT Wed Sep 24 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Southern Berrien county.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
950 
WHUS43 KIWX 250201
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1001 PM EDT Wed Sep 24 2025

INZ103-MIZ177-277-251015-
/O.CON.KIWX.BH.S.0014.000000T0000Z-250925T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1001 PM EDT Wed Sep 24 2025 /901 PM CDT Wed Sep 24 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM
CDT/ THURSDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 AM EDT /7 AM CDT/ Thursday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
886 
WHUS43 KIWX 250741
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
341 AM EDT Thu Sep 25 2025

INZ103-MIZ177-277-251545-
/O.EXT.KIWX.BH.S.0014.000000T0000Z-250925T1800Z/
Northern La Porte-Northern Berrien-Southern Berrien-
341 AM EDT Thu Sep 25 2025 /241 AM CDT Thu Sep 25 2025/

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 2 PM EDT /1 PM
CDT/ THIS AFTERNOON...

* WHAT...Waves 3 to 4 feet through early this afternoon. Strong
  rip and structural currents expected. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 PM EDT /1 PM CDT/ this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
991 
WHUS43 KIWX 251455
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1055 AM EDT Thu Sep 25 2025

INZ103-MIZ177-277-251800-
/O.CON.KIWX.BH.S.0014.000000T0000Z-250925T1800Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1055 AM EDT Thu Sep 25 2025 /955 AM CDT Thu Sep 25 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT /1 PM
CDT/ THIS AFTERNOON...

* WHAT...Waves around 3 feet through early this afternoon. Strong
  rip and structural currents expected. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 2 PM EDT /1 PM CDT/ this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
110 
WHUS43 KIWX 251754
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
154 PM EDT Thu Sep 25 2025

INZ103-MIZ177-277-251900-
/O.EXP.KIWX.BH.S.0014.000000T0000Z-250925T1800Z/
Northern La Porte-Northern Berrien-Southern Berrien-
154 PM EDT Thu Sep 25 2025 /1254 PM CDT Thu Sep 25 2025/

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 PM EDT /1 PM CDT/
THIS AFTERNOON...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 12:18 AM CDT, 3 hours 7 minutes earlier. Its key messages:

  • An active weather period will continue through Thursday with numerous showers and scattered thunderstorms. Severe weather is not expected at this time.
  • High temperatures will range from 70 to around 80 degrees, with lows in the 50s and 60s.
Area forecast discussion, Sep 24, 12:18 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
118 AM EDT Wed Sep 24 2025

.KEY MESSAGES...

- An active weather period will continue through Thursday with
  numerous showers and scattered thunderstorms. Severe weather
  is not expected at this time.

- High temperatures will range from 70 to around 80 degrees,
  with lows in the 50s and 60s.

&&

.UPDATE...
Issued at 745 PM EDT Tue Sep 23 2025

Convection continues to slowly whither this evening with the
loss of daytime heating and E/SE movement into drier and more
stable air. Still, isolated pockets of brief heavy rain can be
expected along/south of US-24 for the next few hours. Made some
cuts to PoP's for the overnight hours and into Wednesday. Latest
hi-res guidance (supported by recent satellite and radar trends)
suggests the vort max and associated rain moving into the OH
Valley will remain just south/southeast of our area with only a
glancing shot of steady rain for our far SE and eastern counties
late tonight into Wed. Sporadic showers are expected further NW
through tomorrow as minor shortwaves continue to pinwheel around
Michigan upper low but these will likely remain more isolated
given better moisture, instability, and forcing is shunted S/SE.
Finally, fog is possible again tonight given widespread rain/
moist surface. However, solid deck of low-midlevel clouds will
stifle radiational cooling and for now, fog looks to remain
patchy and not dense. Will monitor closely through the overnight
though.

&&

.DISCUSSION...
Issued at 105 PM EDT Tue Sep 23 2025

A line of showers and thunderstorms has been slowly sagging
southeast ahead of a stationary front that is draped across
Lower Michigan southwestward into northern Illinois. This
activity will continue to progress across northern Indiana this
afternoon and evening and eventually into northwest Ohio
tonight. There is decent instability of around 1500 J/kg, but
shear is weak, so severe weather is not expected. However, small
hail will be possible in some of the more robust storms.

An upper low over the northern Great Lakes will then start to
drop south tonight and interact with a stronger shortwave moving
up from the southwest into the Ohio Valley. This will be a focus
for heavier rain on Wednesday, mainly southeast of US 24. The
shortwave will move east of the area during the afternoon, but
the upper trough axis will still be over the region, allowing
northerly low-level flow to usher in cooler air, and highs will
struggle to reach 70 degrees. The low will continue to impact
the region on Thursday with scattered showers and isolated
thunderstorms.

Dry conditions will return Friday through the middle of next
week as large scale troughing shifts east and high pressure
builds back into the middle of the country. Mild temperatures
can then be expected over the weekend with highs in the mid to
upper 70s.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 112 AM EDT Wed Sep 24 2025

As expected given saturated ground conditions and light winds
into the overnight hours, patchy dense fog has developed. The
Kankakee River Valley currently has visibilities between 3 miles
to as low as 1/2 miles. I'd expect fog to increase in coverage
over the next few hours across the forecast area, especially in
areas that did get rain yesterday. The NBM has 30-40% probabilities
for IFR celings and visibilities at KSBN and KFWA between 3-9 AM
this morning. Have updated TAFs to have a TEMPO group for 1 mile
visibilites and ceilings down to 500ft. It's possible that the
terminals get even lower visibilities down to 1/2 to 1/4 mile
but I don't have high enough confidence to include that in the
TAFs. Will monitor for any updates as needed in the next few
hours. Fog is expected to dissipate a few hours after sunrise.
Scattered showers and storms will be possible once again today
along a stationary front, with the best chances along and south
of US-24 in the afternoon and evening. Winds will be variable
today, but will ultimately become north/northeast by the end of
the day.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

UPDATE...AGD
DISCUSSION...Cobb
AVIATION...Johnson
Hazardous weather outlook, Sep 23, 8:53 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
953 AM EDT Tue Sep 23 2025

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-241400-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
953 AM EDT Tue Sep 23 2025 /853 AM CDT Tue Sep 23 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

There are chances for thunderstorms today into tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for storms Wednesday and Thursday. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-LMZ043-046-MIZ177-277-241400-
Northern La Porte-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Northern Berrien-Southern Berrien-
953 AM EDT Tue Sep 23 2025 /853 AM CDT Tue Sep 23 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and the nearshore waters of southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for thunderstorms today into tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms Wednesday into Wednesday
evening. Severe weather is not expected at this time.

There is a moderate swim risk forecast for Berrien and La Porte
County beaches on Lake Michigan Wednesday into Thursday. Breaking
waves and currents are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:26 AM CDTSmall Craft AdvisoryIWX28 hr

Nearby

Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.